Brentuximab vedotin-associated diabetic ketoacidosis: a case report


Creative Commons License

KÖKSALAN D., SÖZEN M., SELEK A., GEZER E., CANTÜRK Z., Cetinarslan B.

INTERNATIONAL JOURNAL OF DIABETES IN DEVELOPING COUNTRIES, 2022 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Publication Date: 2022
  • Doi Number: 10.1007/s13410-022-01116-w
  • Journal Name: INTERNATIONAL JOURNAL OF DIABETES IN DEVELOPING COUNTRIES
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, Academic Search Premier, CAB Abstracts, CINAHL, EMBASE, Veterinary Science Database
  • Keywords: Diabetic ketoacidosis, Brentuximab vedotin, Drug-induced hyperglycemia, HYPERGLYCEMIA
  • Kocaeli University Affiliated: Yes

Abstract

Background Diabetic ketoacidosis (DKA) is a life-threatening complication of diabetes mellitus (DM). It is characterized by hyperglycemia, metabolic acidosis, and ketonemia. Fortunately, drug-induced hyperglycemias are usually mild and not life-threatening. However, rarely some cases may present with ketoacidosis. In this case report, we aimed to present a brentuximab vedotin (BV) associated with DKA. Case presentation A 23-year-old Caucasian man presented with abdominal pain, nausea, and vomiting for 1-2 weeks. The patient had a previous diagnosis of Hodgkin's lymphoma and primer hypothyroidism. He is using levothyroxine 150 mu g per day and received BV treatment for Hodgkin lymphoma (HL) 10 days ago. No steroid treatment was administered for premedication before BV. Except for obesity, all system examinations are normal. There were no signs of any infection. Laboratory data revealed hyperglycemia, metabolic acidosis, and ketonemia. The patient was admitted to the service with a diagnosis of DKA. After the patient was admitted to our clinic, insulin treatment and hydration started immediately. Despite the insulin infusion reaching 1700 units per day, the patient's diabetic ketoacidosis extended to 1 week. Anti-insulin, anti-glutamic acid decarboxylase, and islet cell autoantibodies were negative, which were checked to exclude type 1 DM. Fasting C-peptide was 28 ng/mL (normal range, 0.9-7.1 ng/mL). With all these, the diabetic ketoacidosis status of the patient was evaluated as a BV side effect. Conclusion This patient is a rare case of BV-associated DKA. It is very important to know this relationship since BV treatment has turned into a standard treatment for relapsed Hodgkin lymphoma. Our case highlights that this diagnosis should be kept in mind as a complication of each dose of BV administration.